Alert archive / Washington / Winter Storm Warnings in 2012
Winter Storm Warning 5, NWS Seattle, WA
NWS Seattle, WA issued this winter storm warning at Jan 20, 2012, 2:51 PM PST. It was in force for 19 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 20, 2012, 2:51 PM PST (22:51 UTC)
- Expired
- Jan 21, 2012, 10:00 AM PST
- In force
- 19 hr
- Issued by
- NWS Seattle, WA
The text
As transmitted, in the capitals the NWS used until 2016.
024 WWUS46 KSEW 202251 WSWSEW URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 251 PM PST FRI JAN 20 2012 .A STRONG FRONTAL SYSTEM WILL SWEEP THROUGH WESTERN WASHINGTON THIS EVENING...AND A STRONG TROUGH OF LOW PRESSURE WILL REACH THE AREA BY DAYBREAK. AREAS OF FREEZING RAIN WILL CHANGE TO RAIN OVER WESTERN WHATCOM COUNTY THIS EVENING. SNOW AND A WINTRY MIX OF PRECIPITATION WILL FALL IN THE CASCADES. SNOW WILL TURN TO RAIN IN THE OLYMPICS...THEN BACK TO SNOW SHOWERS SATURDAY MORNING. HEAVY SNOW WILL FALL IN THE MOUNTAINS AT TIMES THROUGH SATURDAY MORNING. WAZ001-506-210000- /O.CAN.KSEW.WW.Y.0010.000000T0000Z-120121T0000Z/ SAN JUAN COUNTY-WESTERN SKAGIT COUNTY- 251 PM PST FRI JAN 20 2012 ...WINTER WEATHER ADVISORY HAS ENDED... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ENDED THE WINTER WEATHER ADVISORY. RAIN AND WARMER TEMPERATURES HAVE SPREAD ACROSS SAN JUAN AND WESTERN SKAGIT COUNTY. $$ WAZ518-519-210700- /O.UPG.KSEW.WS.A.0003.120121T0000Z-120121T1800Z/ /O.NEW.KSEW.WS.W.0005.120120T2251Z-120121T1800Z/ WEST SLOPES NORTHERN CASCADES AND PASSES- WEST SLOPES CENTRAL CASCADES AND PASSES- 251 PM PST FRI JAN 20 2012 ...WINTER STORM WARNING IN EFFECT UNTIL 10 AM PST SATURDAY... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WINTER STORM WARNING FOR THE WEST SLOPES OF THE NORTHERN AND CENTRAL CASCADES AND THE PASSES FOR SNOW...AREAS OF FREEZING RAIN IN THE PASSES...AND WINDY CONDITIONS TONIGHT AND SATURDAY MORNING. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. * SOME AFFECTED LOCATIONS...MOUNT BAKER...STEVENS PASS... SNOQUALMIE PASS. * TIMING...LATE THIS AFTERNOON THROUGH SATURDAY MORNING. * SNOW ACCUMULATIONS...8 TO 16 INCHES OF SNOW WITH AREAS OF FREEZING RAIN IN THE PASSES TONIGHT. ADDITIONAL HEAVY SNOW SHOWERS ARE LIKELY SATURDAY MORNING. * MAIN IMPACT...EXPECT WINTER DRIVING CONDITIONS AND DELAYS CROSSING THE PASSES. PRECAUTIONARY/PREPAREDNESS ACTIONS... PEOPLE VENTURING INTO THE CASCADES TONIGHT THROUGH SATURDAY MORNING SHOULD EXPECT HEAVY SNOW AND WINDY CONDITIONS WITH POOR VISIBILITY. && $$ WAZ513-210700- /O.EXT.KSEW.WW.Y.0010.000000T0000Z-120121T1800Z/ OLYMPICS- 251 PM PST FRI JAN 20 2012 ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 10 AM PST SATURDAY... * SOME AFFECTED LOCATIONS...HURRICANE RIDGE. * TIMING....SNOW THROUGH LATE TONIGHT... * ACCUMULATIONS...8 TO 15 INCHES OF NEW SNOW BY EARLY SATURDAY MORNING. * MAIN IMPACT...EXPECT WINTER WEATHER DRIVING CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY IS ISSUED FOR A VARIETY OF WINTER WEATHER CONDITIONS. WHILE THE WEATHER WILL BE SIGNIFICANT...THE WORD ADVISORY MEANS THAT LIFE THREATENING WINTER WEATHER IS NOT EXPECTED. && $$ WAZ503-210700- /O.EXT.KSEW.WW.Y.0010.000000T0000Z-120121T0800Z/ WESTERN WHATCOM COUNTY- 251 PM PST FRI JAN 20 2012 ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL MIDNIGHT PST TONIGHT... * SOME AFFECTED LOCATIONS...FRIDAY HARBOR...BELLINGHAM AND ARLINGTON. * TIMING...SNOW AT TIMES TODAY CHANGING TO RAIN LATER THIS AFTERNOON. * ACCUMULATIONS...UP TO 3 INCHES OF NEW SNOW POSSIBLE. * MAIN IMPACT...EXPECT WINTER WEATHER DRIVING CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY IS ISSUED FOR A VARIETY OF WINTER WEATHER CONDITIONS SUCH AS FREEZING RAIN AND SNOW OCCURRING AT THE SAME TIME. WHILE THE WEATHER WILL BE SIGNIFICANT...THE WORD ADVISORY MEANS THAT LIFE THREATENING WINTER WEATHER IS NOT EXPECTED. && $$
4 follow-up statements
220 WWUS46 KSEW 202255 AAA WSWSEW URGENT - WINTER WEATHER MESSAGE...UPDATED NATIONAL WEATHER SERVICE SEATTLE WA 255 PM PST FRI JAN 20 2012 .A STRONG FRONTAL SYSTEM WILL SWEEP THROUGH WESTERN WASHINGTON THIS EVENING...AND A STRONG TROUGH OF LOW PRESSURE WILL REACH THE AREA BY DAYBREAK. AREAS OF FREEZING RAIN WILL CHANGE TO RAIN OVER WESTERN WHATCOM COUNTY THIS EVENING. SNOW AND A WINTRY MIX OF PRECIPITATION WILL FALL IN THE CASCADES. SNOW WILL TURN TO RAIN IN THE OLYMPICS...THEN BACK TO SNOW SHOWERS SATURDAY MORNING. HEAVY SNOW WILL FALL IN THE MOUNTAINS AT TIMES THROUGH SATURDAY MORNING. WAZ518-519-210700- /O.CON.KSEW.WS.W.0005.000000T0000Z-120121T1800Z/ WEST SLOPES NORTHERN CASCADES AND PASSES- WEST SLOPES CENTRAL CASCADES AND PASSES- 255 PM PST FRI JAN 20 2012 ...WINTER STORM WARNING IN EFFECT UNTIL 10 AM PST SATURDAY... * SOME AFFECTED LOCATIONS...MOUNT BAKER...STEVENS PASS... SNOQUALMIE PASS. * TIMING...LATE THIS AFTERNOON THROUGH SATURDAY MORNING. * SNOW ACCUMULATIONS...8 TO 16 INCHES OF SNOW WITH AREAS OF FREEZING RAIN IN THE PASSES TONIGHT. ADDITIONAL HEAVY SNOW SHOWERS ARE LIKELY SATURDAY MORNING. * MAIN IMPACT...EXPECT WINTER DRIVING CONDITIONS AND DELAYS CROSSING THE PASSES. PRECAUTIONARY/PREPAREDNESS ACTIONS... PEOPLE VENTURING INTO THE CASCADES TONIGHT THROUGH SATURDAY MORNING SHOULD EXPECT HEAVY SNOW AND WINDY CONDITIONS WITH POOR VISIBILITY. && $$ WAZ513-210700- /O.CON.KSEW.WW.Y.0010.000000T0000Z-120121T1800Z/ OLYMPICS- 255 PM PST FRI JAN 20 2012 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST SATURDAY... * SOME AFFECTED LOCATIONS...HURRICANE RIDGE. * TIMING....SNOW THROUGH LATE TONIGHT... * ACCUMULATIONS...8 TO 15 INCHES OF NEW SNOW BY EARLY SATURDAY MORNING. * MAIN IMPACT...EXPECT WINTER WEATHER DRIVING CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY IS ISSUED FOR A VARIETY OF WINTER WEATHER CONDITIONS. WHILE THE WEATHER WILL BE SIGNIFICANT...THE WORD ADVISORY MEANS THAT LIFE THREATENING WINTER WEATHER IS NOT EXPECTED. && $$ WAZ503-210700- /O.CON.KSEW.WW.Y.0010.000000T0000Z-120121T0800Z/ WESTERN WHATCOM COUNTY- 255 PM PST FRI JAN 20 2012 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT PST TONIGHT... * SOME AFFECTED LOCATIONS...BELLINGHAM AND SUMAS. * TIMING...AREAS OF FREEZING RAIN THIS EVENING CHANGING TO RAIN. * ACCUMULATIONS...LIGHT ACCUMULATION OF FREEZING RAIN THIS EVENING. * MAIN IMPACT...EXPECT POSSIBLE SLICK ROADS THIS EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY IS ISSUED FOR A VARIETY OF WINTER WEATHER CONDITIONS SUCH AS FREEZING RAIN AND SNOW OCCURRING AT THE SAME TIME. WHILE THE WEATHER WILL BE SIGNIFICANT...THE WORD ADVISORY MEANS THAT LIFE THREATENING WINTER WEATHER IS NOT EXPECTED. && $$ THIS IS A CORRECTION FOR WESTERN WHATCOM COUNTY/MM
818 WWUS46 KSEW 210449 WSWSEW URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 849 PM PST FRI JAN 20 2012 .A STRONG FRONTAL SYSTEM WILL SWEEP THROUGH WESTERN WASHINGTON THIS EVENING...AND A STRONG TROUGH OF LOW PRESSURE WILL REACH THE AREA BY DAYBREAK. SNOW AND A WINTRY MIX OF PRECIPITATION WILL FALL IN THE CASCADES. SNOW WILL TURN TO RAIN IN THE OLYMPICS...THEN BACK TO SNOW SHOWERS SATURDAY MORNING. HEAVY SNOW WILL FALL IN THE MOUNTAINS AT TIMES THROUGH SATURDAY MORNING. WAZ503-210600- /O.CAN.KSEW.WW.Y.0010.000000T0000Z-120121T0800Z/ WESTERN WHATCOM COUNTY- 849 PM PST FRI JAN 20 2012 ...WINTER WEATHER ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS CANCELLED THE WINTER WEATHER ADVISORY. LIGHT FREEZING RAIN HAS CHANGED TO RAIN AS TEMPERATURES HAVE RISEN TO ABOVE FREEZING ACROSS WESTERN WHATCOM COUNTY. MOTORISTS ARE URGED TO USE CAUTION UNTIL ROADWAYS THAW. $$ WAZ518-519-211300- /O.CON.KSEW.WS.W.0005.000000T0000Z-120121T1800Z/ WEST SLOPES NORTHERN CASCADES AND PASSES- WEST SLOPES CENTRAL CASCADES AND PASSES- 849 PM PST FRI JAN 20 2012 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 AM PST SATURDAY... * SOME AFFECTED LOCATIONS...MOUNT BAKER...STEVENS PASS... SNOQUALMIE PASS. * TIMING...THIS EVENING THROUGH SATURDAY MORNING. * SNOW ACCUMULATIONS...8 TO 16 INCHES OF SNOW WITH AREAS OF FREEZING RAIN IN THE PASSES TONIGHT. ADDITIONAL HEAVY SNOW SHOWERS ARE LIKELY SATURDAY MORNING. * MAIN IMPACT...EXPECT WINTER DRIVING CONDITIONS AND DELAYS CROSSING THE PASSES. PRECAUTIONARY/PREPAREDNESS ACTIONS... PEOPLE VENTURING INTO THE CASCADES TONIGHT THROUGH SATURDAY MORNING SHOULD EXPECT HEAVY SNOW AND WINDY CONDITIONS WITH POOR VISIBILITY. && $$ WAZ513-211300- /O.CON.KSEW.WW.Y.0010.000000T0000Z-120121T1800Z/ OLYMPICS- 849 PM PST FRI JAN 20 2012 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST SATURDAY... * SOME AFFECTED LOCATIONS...HURRICANE RIDGE. * TIMING....SNOW THROUGH LATE TONIGHT... * ACCUMULATIONS...8 TO 15 INCHES OF NEW SNOW BY EARLY SATURDAY MORNING. * MAIN IMPACT...EXPECT WINTER WEATHER DRIVING CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY IS ISSUED FOR A VARIETY OF WINTER WEATHER CONDITIONS. WHILE THE WEATHER WILL BE SIGNIFICANT...THE WORD ADVISORY MEANS THAT LIFE THREATENING WINTER WEATHER IS NOT EXPECTED. && $$ ALBRECHT WEATHER.GOV/SEATTLE
493 WWUS46 KSEW 211135 WSWSEW URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 335 AM PST SAT JAN 21 2012 .A FRONTAL SYSTEM WILL BRING SNOW TO THE MOUNTAINS THIS MORNING WITH POSSIBLE FREEZING RAIN IN THE PASSES. WAZ518-519-211800- /O.CON.KSEW.WS.W.0005.000000T0000Z-120121T1800Z/ WEST SLOPES NORTHERN CASCADES AND PASSES- WEST SLOPES CENTRAL CASCADES AND PASSES- 335 AM PST SAT JAN 21 2012 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING... * SOME AFFECTED LOCATIONS...MOUNT BAKER...STEVENS PASS... SNOQUALMIE PASS...WHITE PASS. * SNOW ACCUMULATIONS...AN ADDITIONAL 3 TO 7 INCHES OF NEW SNOW THIS MORNING ABOVE 4000 FEET WITH A STORM TOTAL OF 8 TO 16 INCHES OF SNOW. SNOW LEVELS AT THE SURFACE IN THE PASSES WITH SNOW AND AREAS OF FREEZING RAIN. * MAIN IMPACT...EXPECT WINTER DRIVING CONDITIONS AND DELAYS CROSSING THE PASSES. PRECAUTIONARY/PREPAREDNESS ACTIONS... PEOPLE VENTURING INTO THE CASCADES TONIGHT THROUGH SATURDAY MORNING SHOULD EXPECT HEAVY SNOW AND WINDY CONDITIONS WITH POOR VISIBILITY. && $$ WAZ513-211800- /O.CON.KSEW.WW.Y.0010.000000T0000Z-120121T1800Z/ OLYMPICS- 335 AM PST SAT JAN 21 2012 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING... * SOME AFFECTED LOCATIONS...HURRICANE RIDGE. * ACCUMULATIONS...AN ADDITIONAL 2 TO 4 INCHES NEW SNOW THIS MORNING ABOVE ABOUT 4500 FEET WITH A STORM TOTAL OF 6 TO 10 INCHES. * MAIN IMPACT...EXPECT WINTER WEATHER DRIVING CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY IS ISSUED FOR A VARIETY OF WINTER WEATHER CONDITIONS. WHILE THE WEATHER WILL BE SIGNIFICANT...THE WORD ADVISORY MEANS THAT LIFE THREATENING WINTER WEATHER IS NOT EXPECTED. && $$
653 WWUS46 KSEW 211752 WSWSEW URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 952 AM PST SAT JAN 21 2012 .A FRONTAL SYSTEM WILL BRING SNOW TO THE MOUNTAINS THIS MORNING WITH POSSIBLE FREEZING RAIN IN THE PASSES. WAZ518-519-220600- /O.EXP.KSEW.WS.W.0005.000000T0000Z-120121T1800Z/ /O.EXB.KSEW.WW.Y.0010.120121T1800Z-120122T0600Z/ WEST SLOPES NORTHERN CASCADES AND PASSES- WEST SLOPES CENTRAL CASCADES AND PASSES- 952 AM PST SAT JAN 21 2012 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 PM PST THIS EVENING... ...THE WINTER STORM WARNING ENDED AT 10 AM PST THIS MORNING... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WINTER WEATHER ADVISORY FOR SNOW SHOWERS...HEAVY AT TIMES...IN EFFECT UNTIL 10 PM PST THIS EVENING. * SOME AFFECTED LOCATIONS...STEVENS AND SNOQUALMIE PASS. * ACCUMULATIONS...AN ADDITIONAL 4 TO 8 INCHES NEW SNOW IS LIKELY THIS AFTERNOON AND EVENING WITH THE SNOW LEVEL FALLING TO 1500 FEET THIS EVENING. * MAIN IMPACT...EXPECT WINTER WEATHER DRIVING CONDITIONS. A WINTER WEATHER ADVISORY IS ISSUED FOR A VARIETY OF WINTER WEATHER CONDITIONS. WHILE THE WEATHER WILL BE SIGNIFICANT...THE WORD ADVISORY MEANS THAT LIFE THREATENING WINTER WEATHER IS NOT EXPECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... PEOPLE CROSSING THE CASCADES CAN EXPECT WINTER DRIVING CONDITIONS. PEOPLE SNOWSHOEING OR SKIING IN THE CASCADES CAN EXPECT SNOW SHOWERS AND WINDY CONDITIONS AT TIMES...WITH OCCASIONAL POOR VISIBILITY. && $$ WAZ513-211900- /O.EXP.KSEW.WW.Y.0010.000000T0000Z-120121T1800Z/ OLYMPICS- 952 AM PST SAT JAN 21 2012 ...WINTER WEATHER ADVISORY WILL EXPIRE AT 10 AM PST THIS MORNING... STEADY SNOW AND STRONG WINDS OVERNIGHT AFFECTED MAINLY THE HIGHER PEAKS OF THE OLYMPICS. COOL AIR BEHIND THE FRONT WILL ALLOW THE SNOW LEVEL TO CONTINUE TO FALL TODAY...WITH SCATTERED SNOW SHOWERS. 2 TO 4 INCHES OF NEW SNOW IS EXPECTED IN THE OLYMPICS TODAY WITH ANOTHER INCH OR TWO THIS EVENING. THE WINTER WEATHER ADVISORY HAS ENDED BUT PEOPLE VENTURING INTO THE OLYMPICS CAN STILL EXPECT WINTER DRIVING CONDITIONS. $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this winter storm warning went out at Jan 20, 9:35 AM PST, 5 hours 16 minutes earlier.
Area forecast discussion, Jan 20, 9:35 AM PST, 5 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
935 AM PST FRI JAN 20 2012
.SYNOPSIS...TEMPERATURES WILL CONTINUE TO GRADUALLY WARM OVER
WESTERN WASHINGTON TODAY. A WARMER WET FRONTAL SYSTEM WILL REACH
WESTERN WASHINGTON THIS AFTERNOON EVENING. AN ACTIVE WEATHER PATTERN
WILL CONTINUE THROUGH THE MIDDLE OF NEXT WEEK AS A SERIES OF FRONTS
REACH THE AREA.
&&
.SHORT TERM...SENT A COUPLE CORRECTIONS TO THIS AFD THIS
MORNING...ADDED A BIT ABOUT THE EASTERLY GRADIENT INCREASING ACROSS
THE CASCADES THIS MORNING AND MADE A CORRECTION TO THE SYNOPSIS.
TEMPS STILL BELOW FREEZING OVER THE NORTHWEST INTERIOR...BUT THERE
ISN'T MUCH COLD AIR LEFT TO DRAIN INTO THE AREA AND BLI-YWL GRADIENT
HAS FALLEN FROM -15MB 24HRS AGO TO -8MB. THAT GRADIENT WILL TICK UP
A NOTCH TODAY AS THE EASTERLY GRADIENT AHEAD OF THE FRONTAL SYSTEM
JUST OFFSHORE INCREASES OVER WRN WA AND THE WINTER WEATHER ADVISORY
THAT IS IN EFFECT UP THERE TIL 4PM SEEMS JUST ABOUT RIGHT...WITH
SOME MIXED PCPN TODAY AND THEN TURNING OVER TO RAIN BY EVENING. THE
LIGHT NE WIND UP THERE NOW SHOULD SWITCH TO A SOUTHEAST WIND AS THE
LAST OF THE COLD AIR FINALLY SCOURS OUT AS WINDS ALOFT AHEAD OF THE
VIGOROUS FRONT JUST OFFSHORE START TO MIX DOWN. FOR THE REST OF THE
LOWLANDS OF WRN WA THE MOST WE MIGHT SEE IS SOME WET SNOW...BUT THE
MILD RAINY WEATHER FOR LATER TODAY IS AN EASY FORECAST. THERE ARE
MANY WAYS TO WARM WRN WA...EASTERLY DOWNSLOPE OFF THE CASCADES...ANY
MIXING FROM THE INCREASINGLY WARM AIR ALOFT...AND THE FACT THAT WE
HAVE ALREADY GRADUALLY WARMED OVERNIGHT. I SEE THE SEA-EAT CROSS
CASCADE GRADIENT HAS INCREASED TO -10.6MB AT 9AM...SO WINDY EASTERLY
GAP WINDS ARE LIKELY IN THE CASCADE PASSES. THE 24HR CHANGE IN TEMPS
OVER WRN WA AT 8AM RANGED FROM 2 TO 12 DEGREES AS THE FRASER OUTFLOW
AND NLY WIND WE HAD YDY PETERED OUT OVERNIGHT.
THE MAIN FNTL BAND SHOULD REACH WRN WA THIS EVENING...WITH PRECIP
INCREASING THIS AFTERNOON AND THE STRONGEST PTN OF THE FRONT WITH
THE MOST MOISTURE AND WARMTH ALOFT OVER WRN WA 4-7PM. THEN OVERNIGHT
THE NAM SHOWS STRONG WINDS ALOFT OVER OREGON...PUSHING BACK UP OVER
THE CASCADES BEFORE DAYBREAK...SO THERE WILL PROBABLY BE TWO SURGES
OF RAIN FOR THE LOWLANDS AND TWO SURGES OF HEAVY MIXED PCPN AND SNOW
FOR THE MOUNTAINS. FOR THE OLYMPICS MUCH OF THE PRECIP OVERNIGHT
WILL BE RAIN AS 850MB TEMPS WARM TO +4C...BUT OVER THE CASCADES COLD
AIR WILL KEEP THE PRECIP SNOW OR A MIX OF SNOW AND FREEZING RAIN IN
THE PASSES...WHILE ALONG THE MORE EXPOSED WEST SLOPES OF THE
CASCADES THE SNOW LEVEL RISES. EXPOSED PEAKS LIKE MT RAINIER COULD
SEE THE SNOW LEVEL RISE TO 6000 FEET TONIGHT...WHILE THE SNOW LEVEL
REMAINS AT THE SURFACE IN THE PASSES. THE NORTH CASCADES WILL
PROBABLY SEE OF AN AREAL AVERAGE SNOW LEVEL RISING TO ARND 2000FT
TONIGHT...BUT THAT IS PRETTY TRICKY TOO AND IT COULD VERY WELL SLOPE
FROM A PEAK OF 5000FT AT MT PILCHUCK IN SNOHOMISH COUNTY TO A SNOW
LEVEL CLOSE THE SURFACE WAY UP AT MARBLEMOUNT.
IN THE AFTERNOON FCST DISCUSSION I WILL ADDRESS THE POTENTIAL FOR
WINDY WEATHER LATE TONIGHT AS WHAT SORT OF LOOKS LIKE THE BENT BACK
TROUGH COMES THRU WRN WA...THE NAM SHOWS A 16MB PDX-BLI GRADIENT AT
4AM WITH THE STRONGEST GRADIENT OVER THE PUGET SOUND BASIN. I HAVE
NOT HAD A CHANCE TO EXPLORE ANY OF THE GUIDANCE FROM THE UW
MESOSCALE MODELS THOROUGHLY...BUT THE UW 4KM WRFGFS SHOWS SE GALES
COASTAL WATERS AND EAST ENTRANCE STRAIT OF JUAN DE FUCA THIS
AFTERNOON AHEAD OF THE FRONT...AND A WIND SHIFT TO WLY ARND MIDNIGHT
TONIGHT ON THE COAST...WITH A BRIEF SW GALE OVER PUGET SOUND AND A
WLY GALE IN THE STRAIT AT 12Z. THAT IS NOT NEARLY AS WINDY AS THE
NAM SLP FCST SUGGESTS. 19
.LONG TERM...A QUICK LOOK AT THE LATEST 12Z GFS SHOWS A PRETTY
TYPICAL FRONTAL SYSTEM ON TAP FOR SUN NITE...HEIGHT RISES MONDAY
AFTERNOON THROUGH TUESDAY WHICH SET UP A MILD SW FLOW AND BAROCLINIC
ZONE FOR PROBABLY TWO FNTL WAVES TUE AND WED...THAT WILL BE WARM WET
AND WINDY WITH A PERIOD OF RAIN IN THE MOUNTAINS...AND THEN COOLING
WITH STRONG WLY FLOW ALF THU AND FRI...BUT THE FLOW TURNING MORE
NWLY AND HEIGHT RISING LATE IN THE WEEK. THE GFS AND ECMWF THEN
DIVERGE SHARPLY AFTER THAT...AS MUCH AS I HAVE SEEN RECENTLY. 19
&&
.HYDROLOGY...PERIODS OF HEAVY RAIN LATER TODAY INTO SATURDAY ON TOP
OF THE SNOW BLANKETING ALL OF WESTERN WASHINGTON COULD CAUSE RIVER
FLOODING IN SOUTHWEST WASHINGTON AND URBAN AND SMALL STREAM FLOODING
THROUGHOUT THE AREA. THE RAIN COMBINED WITH LOWLAND SNOW MELT COULD
DRIVE THE SKOKOMISH AND CHEHALIS RIVERS ABOVE FLOOD STAGE BETWEEN
TONIGHT AND SATURDAY EVENING...EVEN THOUGH THE RIVER FLOODING IS
EXPECTED TO MINOR.
ALL AREAS COULD SEE EXCESSIVE SURFACE RUNOFF WITH PONDING OF
WATER...PONDING AROUND CLOGGED DRAINS OR CULVERTS...AND/OR SMALL
STREAMS GOING OVER THEIR BANKS. WORSE AREA FLOODING COULD OCCUR IN
SPOTS...PARTICULARLY IN THE AREAS OF DEEP LOWLAND SNOW AND HEAVIER
RAIN LIKE THE SOUTHWEST INTERIOR. SNOW MELTING INTO THE SOIL AND THE
UPCOMING ADDITION OF RAINFALL WILL INCREASE THE THREAT OF
LANDSLIDES.
UNCERTAINTY IS HIGH WITH THIS EVENT AND THE SNOW MELT IS A BIG
PART OF THAT UNCERTAINTY. THE TEMPERATURES ONLY WARM TO THE MID
FORTIES WHICH WOULD NOT ARGUE FOR A FAST MELTING OF
SNOW...HOWEVER...SNOW MELT CAN ACT IN SUCH A WAY AS TO HOLD THE RAIN
WATER AND THEN MELT AND RELEASE THE WATER IN A RELATIVELY SHORT
PERIOD OF TIME WHICH WOULD GREATLY INCREASE THE RIVER RUNOFF. IT IS
EXTREMELY DIFFICULT TO SAY HOW THE SNOW WILL MELT. RIVER MODELS DO
NOT ALWAYS HANDLE THESE SITUATIONS VERY WELL SO SPECIFIC RIVER
FORECASTS MAY NOT FULLY INDICATE THE EXISTING FLOOD RISK.
BOWER/FELTON
&&
.AVIATION...SHOWERS WILL CONTINUE ACROSS WESTERN WA TODAY AS A PAC
SYSTEM MOVES INLAND. EXPECT OCCASIONAL MVFR CIGS. WARMER MARINE AIR
HAS SPREAD INLAND TO AROUND KPAE THIS MORNING. THE LOW LEVEL AIR
MASS IS WARM ENOUGH FOR RAIN AT THE SURFACE. THE LAST AREA TO
TRANSITION WILL BE THE N INTERIOR AS FRASER RIVER OUTFLOW CONTINUES.
HOWEVER NE PRES GRADIENTS ARE DECREASING AND WINDS ARE FORECAST TO
SWITCH TO S/SE EARLY THIS AFTERNOON. UNTIL THEN...EXPECT A MIXED BAG
OF PRECIP FOR AREAS LIKE KBLI...WITH A TRANSITION TO RAIN SHOWERS
THIS AFTERNOON. TEMPS WILL REMAIN ABOVE FREEZING TONIGHT. 33
KSEA...RAIN SHOWERS EXPECTED TODAY WITH SURFACE TEMPS REMAINING
ABOVE FREEZING. EXPECT OCCASIONAL MVFR CEILINGS. S/SE FLOW WILL
INCREASE LATE TONIGHT. 33
&&
.MARINE...EXPECT INCREASING S/SE FLOW OVER THE WATERS TODAY AS A
STRONG PAC SYSTEM APPROACHES WESTERN WA. GALE WARNINGS REMAIN IN
EFFECT FOR THE COASTAL WATERS...ENTRANCES TO THE STRAIT... AND
NORTHERN INLAND WATERS. HIGH END SMALL CRAFT ADVISORY WINDS ARE
FORECAST FOR THE CENTRAL STRAIT...ADMIRALTY INLET...PUGET SOUND AND
HOOD CANAL. A SURFACE TROUGH WILL MOVE INLAND LATE TONIGHT BRINGING
A BURST OF SOUTH WINDS TO THE INTERIOR...MAY SEE GALES FOR PUGET
SOUND AND HOOD CANAL. POST FRONTAL GALES ARE ANTICIPATE THROUGH THE
STRAIT OF JUAN DE FUCA SAT MORNING/AFTERNOON AS WELL.
STRONG FRONTAL SYSTEMS WILL ALSO MOVE THROUGH WESTERN WASHINGTON AND
ITS COASTAL WATERS LATE THIS WEEKEND AND AGAIN EARLY NEXT WEEK.
FAIRLY WIDESPREAD GALES ARE LIKELY WITH BOTH SYSTEMS.
WESTERLY SWELLS WILL BUILD TO 20 TO 25 FT LATE SATURDAY THROUGH
SUNDAY...CREATING HIGH SURF CONDITIONS ALONG THE COAST. 33
&&
WA...WINTER WEATHER ADVISORY FOR THE NORTHWEST INTERIOR UNTIL 4
PM.
WINTER WEATHER ADVISORY FOR THE REMAINDER OF THE INTERIOR AND
THE STRAIT UNTIL 10 AM.
.WINTER STORM WATCH NORTH AND CENTRAL CASCADES LATE
THIS AFTERNOON THROUGH SATURDAY MORNING.
.FLOOD WATCH FOR WESTERN WASHINGTON TONIGHT THROUGH
SATURDAY NIGHT.
PZ...GALE WARNING COASTAL WATERS...ENTRANCES TO THE STRAIT...AND
NORTHERN INLAND WATERS THROUGH NOON SATURDAY.
.GALE WARNING FOR THE CENTRAL STRAIT OF JUAN DE FUCA SATURDAY
MORNING.
.SMALL CRAFT ADVISORY FOR ADMIRALTY INLET...PUGET SOUND AND HOOD
CANAL.
.SMALL CRAFT ADVISORY FOR ROUGH BAR CONDITIONS THROUGH
SATURDAY.
YOU CAN SEE AN ILLUSTRATED VERSION OF THE FORECAST DISCUSSION AT
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTMLIn the hours before
Local storm report, Jan 20, 11:00 AM PST, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
1100 AM PST FRI JAN 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM FREEZING RAIN 2 NNE PUYALLUP 47.21N 122.26W
01/19/2012 M1.10 INCH PIERCE WA TRAINED SPOTTER
FINAL ICE ACCRETION TOTAL TAKEN LAST NIGHT...CALLED IN
THIS MORNING.
&&
DDAMICOLocal storm report, Jan 20, 2:10 PM PST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
210 PM PST FRI JAN 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM FREEZING RAIN 1 ESE EVERSON 48.91N 122.33W
01/20/2012 U0.00 INCH WHATCOM WA TRAINED SPOTTER
LIGHT SNOW HAS SWITCHED TO FREEZING RAIN AROUND 2 PM 3
MILES SOUTHEAST OF LYNDEN. SPOTTER ESTIMATES LESS THAN A
TENTH OF AN INCH OF ICE BUILDUP.
&&
DDAMICOThe office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 19, 8:55 PM PST | Gale Warning | SEW | 43 hr | |
| Jan 20, 3:53 AM PST | Small Craft Advisory | SEW | 23 hr | |
| Jan 20, 3:03 PM PST | Wind Advisory | SEW | San Juan | 19 hr |
| Jan 20, 3:05 PM PST | High Surf Advisory | SEW | 65 hr | |
| Jan 20, 3:50 PM PST | Areal Flood Advisory | SEW | Clallam, Grays Harbor, Island, Jefferson, King, Kitsap and 8 more | 285 days |
Nearby
Winter Storm Warnings in Washington, 2012Every winter storm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.